Alert archive / Florida / Rip Current Statements in 2012

Rip Current Statement 5, NWS Tallahassee, FL

February 24, 2012Bay County, Gulf County, Walton County, Florida

NWS Tallahassee, FL issued this rip current statement at Feb 24, 2012, 2:58 AM CST for Bay County, Gulf County, Walton County, Florida. It took effect at Feb 24, 2012, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2012, 2:58 AM CST (08:58 UTC)
In effect from
Feb 24, 2012, 6:00 AM CST
Expired
Feb 24, 2012, 6:00 PM CST
In force
12 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 41 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
2.4
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WHUS42 KTAE 240858
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 AM EST FRI FEB 24 2012

...A HIGH RIP CURRENT RISK IS NOW IN EFFECT FROM 7 AM EST /6 AM
CST/ THIS MORNING THROUGH THIS EVENING FOR THE BEACHES OF THE
FLORIDA PANHANDLE...

FLZ108-112-114-250000-
/O.NEW.KTAE.RP.S.0005.120224T1200Z-120225T0000Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
358 AM EST FRI FEB 24 2012 /258 AM CST FRI FEB 24 2012/

...RIP CURRENT RISK IN EFFECT FROM 7 AM EST /6 AM CST/ THIS
MORNING THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RIP
CURRENT RISK...WHICH IS IN EFFECT FROM 7 AM EST /6 AM CST/ THIS
MORNING THROUGH THIS EVENING. 

* WAVES AND SURF...2 TO 4 FEET BUILDING TO 3 TO 5 FEET WITH HIGHER
  SETS THIS AFTERNOON.

* TIMING...ALL DAY WITH THE HIGHEST SURF IN THE AFTERNOON

* IMPACTS...WIND AND SURF CONDITIONS SUPPORT DANGEROUS RIP
  CURRENTS TODAY. RIP CURRENTS ARE LIFE THREATENING TO ANYONE
  ENTERING THE WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL
CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR
MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE
VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED
THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY ATTENTION TO
FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...
DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO SHORE.
ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN TO
SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A
RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY. 

&&

$$

17-GOULD

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Feb 23, 7:45 PM CST, 7 hours 13 minutes earlier.

Area forecast discussion, Feb 23, 7:45 PM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST Thu Feb 23 2012

.SYNOPSIS...
AT UPPER LEVELS...
The large scale longwave pattern remains highly progressive.
This is highlighted by ridging across extreme Ern Pac/West Coast,
closed low over Baja Ca, trough from Dakota/Montana swwd to KS and
near zonal flow or weak ridging over Ern states. During the next 24
hrs, strong shortwave will dig into Pac Coast. This in turn
amplifies downstream trough will will shift east of MS Valley while
closed low begins to accelerate more rapidly toward the wrn Gulf.

AT LOWER LEVELS...
Main features this eve are low over Lwr MS Valley with cold front
swd across Nrn TX. Weak high pressure over local region.

During the next 24 hrs, assocd with upper trough, strong low will
move into OH Valley/Lwr Great Lakes region dragging trailing cold
front SEWD reaching the Ern Gulf region in the morning and the E
coast during the eve. It should cross a line from Albany thru Panama
City by early afternoon and to Tallahassee by mid aftn. Ahead of
front, moistening in the warm sector aided by very strong SWLY deep
layer flow with increasing winds aloft and speed shear but also
unidirectional shear should support a squall line with strong to
possibly severe storms with damaging winds and possibly hail the
primary threat. Models show squall moving thru SE Al 8-9am EST and
across Tallahassee noon-1 pm EST. However, main forcing will remain
N of CWA so unlike the recent Saturday night event, the  potential
for organized severe storms is limited. Storm Prediction Center has
all but our SE Big Bend in a "Slight Risk" for severe storms.

Any storms or showers should be fast moving thus duration will be
brief so expect basin average of only about 1/4 inch and no flooding
concerns. Next shift will provide more details. Front should clear
our area by mid-eve with some post frontal rain lingering into Fri
eve. Then, much cooler and drier air in its wake as strong high
pressure builds to our n. Non-zero wind speeds and at least some
high level clouds should limit the freeze potential.

.SHORT TERM...Tonight thru early Friday
A cloudy and warm night is expected with southwesterly winds
continuing to advect Gulf moisture northward ahead of an approaching
cold front. Precip assocd with front may reach extreme wrn counties
by sunrise and will go with chc pops there. With abundant cloud
cover and southerly flow, low temperatures will be well above normal
once again with mid 60s common or about 20 degrees milder than
normal.

Although winds will likely remain elevated enough to prevent
widespread fog tonight, areas of advection fog is possible over
the coastal waters around Apalachee Bay as well as portions of the
southeast big bend and south central Georgia. will go with areas of
fog here, locally dense and this needs to be monitored in case fog
becomes widespread.

&&

.AVIATION...
Currently, VFR conditions prevail for KABY and KDHN while MVFR
ceilings are found in KTLH and KVLD, and IFR ceilings at KECP.
Overnight, ceilings will lower to IFR at all terminals with MVFR/IFR
visibilities in fog for KECP, KTLH, and KVLD. Conditions will not
improve much tomorrow as low ceilings will remain in place until a
cold front clears the region from west to east. Showers and isolated
thunderstorms are likely with the front, with strong winds likely
within thunderstorms. Behind the front, winds will turn northerly
with gusts between 20 and 30 knots possible.

&&

.MARINE...
Winds and seas may briefly approach advisory levels over our western
marine zone(s) late tonight, but for now we will stick with winds
(and for the western waters seas) increasing to exercise caution
levels thru Friday. Advisory conditions are much more likely Friday
night and Saturday in offshore winds behind the cold front. In fact,
advisory conditions could persist into Sunday.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/HARRIGAN
Hazardous weather outlook, Feb 23, 7:30 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EST THU FEB 23 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
830 PM EST THU FEB 23 2012 /730 PM CST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
AND SQUALL LINE MAY REACH THE WESTERN MOST COUNTIES BY SUNRISE BUT
SEVERE WEATHER IS NOT EXPECTED. AREAS OF FOG...SOME LOCALLY DENSE
IS FORECAST TO DEVELOP AFTER MIDNIGHT. THE FOCUS WILL BE ACROSS
THE SOUTHEAST BIG BEND AND ADJACENT WATERS AS WELL AS NEIGHBORING
GEORGIA COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE AREA ASSOCIATED
WITH A COLD FRONT DURING FRIDAY MORNING AND AFTERNOON. A FEW OF
THESE STORMS MAY BECOME SEVERE...ESPECIALLY WEST OF THE
APALACHICOLA RIVER...WITH WIND DAMAGE THE GREATEST THREAT. HOWEVER
SIGNIFICANT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. IN ITS
WAKE...OFFSHORE WINDS WILL BE BREEZY AND GUSTY CREATING HAZARDOUS
CONDITIONS FOR MARINERS THROUGH SATURDAY. ANOTHER CHANCE OF RAIN
IF FORECAST SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 3:48 AM CSTSmall Craft AdvisoryTAE62 hr
Feb 24, 4:59 AM CSTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more14 hr
Feb 24, 10:45 AM CSTSevere Thunderstorm WarningTAEJackson30 min
Feb 24, 11:21 AM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington39 min
Feb 24, 11:28 AM CSTSpecial Marine WarningTAE105 min
Feb 24, 11:59 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington31 min
Feb 24, 1:16 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon29 min

Nearby

Rip Current Statements in Florida, 2012Every rip current statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.